Recurrent yeast infections
These recurrent infections usually run their course after several years. Something in the biochemistry of the vagina changes and they disappear or at least get much less frequent as long as there is not an underlying disease.
Have hope. At the risk of losing you due to repetition, make sure this is recurrent yeast infection by culture and not just by visual diagnosis of the physician. I can't count how many women I've seen who thought they were having recurrent yeast infection when in fact their cultures were negative and their discharge was just irritative, but not infectious.
I'm 29 years old and for the last year and a half I've been having yeast infections almost every other month. One of my doctors told me to take Diflucan every other week for a few months and then every month just to prevent.
Now two weeks ago I had another yeast infection and my doctor gave me a prescription for Diflucan again because I'm allergic to Terazol. I had to take 3 times the normal dose of Diflucan to make the yeast go away.
Is it possible that my body is immune to Diflucan now? The yeast infection went away but now, 3 weeks later, I have one again. I'm so desperate! Is there anything else I can try? I'm taking the pill now, but I want to try to stop taking it to see if that might make a difference. Please help me!!
Resistance of candida (yeast) species to Diflucan are becoming more and more a problem, probably because it is being used so much to treat yeast instead of topical, vaginal medications which usually don't develop as many resistances.
Terazol® which you react to, is actually the most effective topical medication with the least resistance. That being said, it is still extremely important to make sure of the diagnosis.
Vaginal and vulvar irritation can be due to causes other than yeast. (See our news about cultures for yeast.) Assuming that you and your doctor are absolutely sure of the diagnosis of recurrent yeast infection and there are no predisposing factors such as diabetes, antibiotic use, immune disease or immunotherapy use, then the treatment becomes problematical trial and error.
You need to work with the physician to find medication to use periodically to keep it in check. Dietary change and douching may also play a role.